Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 122, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 2004, 3:23 PM CDT for Kanabec County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2004, 3:23 PM CDT (20:23 UTC)
- Expired
- Jun 5, 2004, 4:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Kanabec County, MN
The radar
The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 052023 SVRMPX MNC065-052100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 321 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANABEC COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 400 PM CDT * AT 314 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 6 MILES SOUTH OF MORA...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MORA. QUAMBA. GRASSTON. HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 6 MILES SOUTH OF MORA WITH THIS STORM. WINDS ALSO DOWNED BRANCHES AT THE SAME LOCATION. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4587 9347 4574 9326 4600 9251 4622 9273 $$ BINAU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 5, 2:45 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 245 PM CDT SAT JUN 5 2004 .DISCUSSION... VORT NEAR DLH WITH TROF INTO SW MN HAS CARRIED INITIAL AREA OF PRECIP THRU AREA. HOWEVER...IN PAST HOUR OR SO NEW DEVELOPMENT BEGINING NEAR BNDRY STRETCHED ACROSS CENTRAL MN TO LOW PRESSURE OUT NEAR ETH. AIRMASS HAS BECOME QUITE UNSTABLE WITH SB LIS AROUND B5 TO B6 BUT 0-6KM BULK SHEAR NOT VERY IMPRESSIVE (20 TO 25 KTS). EXPECT TSTMS TO CONTINUE TO DEVELOP ALNG E-W BOUNDARY AS HEATING CONTINUES AND THEN SWRD ALNG TRAILING WEAK COLD FRONT. WB AROUND 95K WHICH WOULD BE FAVORABLE FOR SOME HAILBALLS. 18Z RUN OF ETA BIT SLOWER THAN 12Z RUN SO HELD CHC TSTMS IN E MN TIL 03Z AND TIL AROUND 09Z IN W WI. NICE DAY AHEAD FOR SUNDAY WITH HIGH PRESSURE BUILDING IN. HOWEVER...SUNDAY NIGHT QUITE IMPRESSIVE AIRMASS CHANGE IN W CWA AS 50 KT LLJ REVES UP AHEAD OF SHORTWAVE COMING ACROSS THE DAKOTAS. VERY STRONG 850 MB THETA E ADVECTION DEVELOPING IN LLJ ACROSS W MN WITH BIG CHANGE IN ELEVATED INSTABILITY. ADDED THUNDERSTORMS TO W AREAS AFTER 06Z. SHORTWAVE AND THETA E ADVECTION SHOULD CARRY THEM NE MONDAY MORNING. VERY WARM MID LEVEL AIR THEN MOVES IN WITH 700 MB TEMPS OF +12 OR BETTER INTO CENTRAL MN WHICH MAY SUPPRESS ANY CONVECTIVE CHANCES FOR MONDAY AFTN. LEFT CHANCY POPS FOR N AREAS MONDAY AFTERNOON AND BROUGHT CHANCE BIT FARTHER S MONDAY NIGHT AS CAP WEAKENS. CONTINUED UNSETTLED THRU TUESDAY WITH LOW PRESSURE ANCHORED SW OF MN AND CONTINUED FEED OF MOIST SUMMER-TIME AIR INTO AREA. IN THE LONGER TERM...WED THROUGH SAT...00Z 6/5 GFS ENSEMBLES CONTINUE TO INITIALLY INDICATE SOUTHWEST UPPER LEVEL FLOW ACROSS OUR COUNTY WARNING AREA WITH DEEP TROUGH OVER THE WRN US. ENSEMBLES SUGGEST THE WEST COAST UPPER TROUGH WILL SWING UP OVER THE DAKOTAS LATE THURSDAY INTO FRIDAY AND HINT THAT IT COULD FORM A CLOSED CIRCULATION. THE GFS MODEL FORECASTS K INDICES IN THE 30S AND PRECIPITABLE WATER VALUES FROM ONE AND ONE HALF TO TWO INCHES DURING THE EXTENDED FORECAST PERIOD SUPPORTING A WET AND UNSETTLED SCENARIO. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN CITIES/CHANHASSEN WILL CHANGE FROM AFDMSP TO AFDMPX. THE WMO CODE WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 5, 5:12 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 512 AM CDT SAT JUN 5 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 512 AM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SAG SOUTHEASTWARD ACROSS SOUTHERN MINNESOTA TODAY...AND WILL EXIT INTO WESTERN WISCONSIN LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE THIS MORNING OR THIS AFTERNOON ACROSS WESTERN MINNESOTA. THESE STORMS MAY CONTAIN LARGE HAIL OR DAMAGING WINDS AS THEY MOVE INTO EASTERN MINNESOTA LATER THIS AFTERNOON...AND INTO WESTERN WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:16 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 29 min |
| Jun 5, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 27 min |
| Jun 5, 4:43 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 47 min |
| Jun 5, 4:48 PM CDT | Tornado Warning | MPX | Chisago | 42 min |
| Jun 5, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 42 min |
| Jun 5, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Washington | 40 min |
| Jun 5, 5:35 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.